Why colloidal silver can make you blue, like the Cookie Monster

Colloidal silver is available as a supplement and can be found in many health stores as well as over the internet (of course) and is mostly marketed as a “cure-all-treatment”, with claims that it cures ailments and illnesses ranging from HIV to herpes and cancer. The fact is that colloidal silver is not an essential mineral, as often claimed, nor does it have any known purpose in the body. It is not even considered safe to ingest.

Colloidal silver is sold as a suspension of silver particles: tiny, nanoscopic particles of silver. Ironically, it is the same type of people using colloidal silver as who are against nanoparticle use in medicine; I use the word “medicine” since all so-called “alternative medicine” that has been proven to work actually become “medicine”.  The suspension can be taken orally, be applied to the skin or (insanely!) injected.

Collioidal silver

Colloidal silver (image credit: Silverliving)

No sound scientific study has ever been able to show a positive effect of oral ingestion of colloidal silver and the U.S. Food and Drug Administration (FDA) has even repeatedly taken legal action against several manufacturers for making unproven health claims. The Cochrane study from 2010 found no evidence for any reasonable use of orally taken colloidal silver against human illnesses. There are some topical uses that might (MIGHT!) be valid such in bandages to treat skin burns or infections. However, even for these uses the benefit is discussed. Also, just because something might be good on the skin, it might not be suited for ingestion. No, I do not drink nail polish remover. Just because it is harmless on my nails, does not mean that it is good for my insides.

[Tweet “Colloidal silver can turn you permanently blue and sick.”]

Since colloidal silver can build up in your body over time, it can cause very serious, and chronic, health issues such as neurological problems like seizures as well as kidney damage. Colloidal silver can also interact with many medications resulting in severe adverse reactions. Many of these medications are very common such as tetracycline (antibiotic) and thyroxine (used as a treatment against hypothyroidism).

Man with Argyria (image credit: By Herbert L. Fred, MD and Hendrik A. van Dijk)

Man with Argyria (image credit: Herbert L. Fred, MD and Hendrik A. van Dijk)

Another potentially amusing side-effect is argyria, which causes your skin, eyes, nails, internal organs and gums to turn a blue-grayish color. The condition itself is not particularly dangerous, but it will not go away, so you will be left with a “I made a bad decision”-stamp in your face for the rest of your life.

The Cookie Monster should be blue (image credit: greyloch)

The Cookie Monster should be blue (image credit: greyloch)

Just do not do it! Eat healthy, exercise moderately and do not believe quacks!

Science Safely wishes Dr. Anna

...sigh...

Stays away from Quacks.

Posted in Biology, Medicine and tagged , , , , , .

Dr. Anna

Dr. Anna Zakrisson is a multifaceted biologist with degrees from world-renowned institutions such as Cambridge University, U.K. and the Max-Planck Institute in Germany. She has published a range of high-ranking scientific papers and crossed oceans on research vessels. She runs The Imaginarium science blog and YouTube channel and speaks English, German and Swedish fluently.

Leave a Reply

Your email address will not be published. Required fields are marked *